Alert archive / California / Wind Advisories in 2014

Wind Advisory 42, NWS Los Angeles, CA

May 8, 2014

NWS Los Angeles, CA issued this wind advisory at May 8, 2014, 2:32 PM PDT. It took effect at May 8, 2014, 6:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 8, 2014, 2:32 PM PDT (21:32 UTC)
In effect from
May 8, 2014, 6:00 PM PDT
Expired
May 9, 2014, 1:18 AM PDT
In force
7 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WWUS76 KLOX 082132
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
232 PM PDT THU MAY 8 2014

...GUSTY SUNDOWNER WINDS THIS EVENING AND TONIGHT...

.ANOTHER ROUND OF GUSTY NORTHWEST TO NORTH WINDS IS EXPECTED FOR
THE SANTA YNEZ RANGE...AS WELL AS THROUGH AND BELOW CANYONS AND
PASSES IN THE FOOTHILLS OF THE SANTA BARBARA SOUTH COAST. WINDS
WILL INCREASE TO ADVISORY LEVELS THIS EVENING...THEN DIMINISH LATE
TONIGHT.

CAZ039-052-090545-
/O.NEW.KLOX.WI.Y.0042.140509T0100Z-140509T1000Z/
SANTA BARBARA COUNTY SOUTH COAST-SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
232 PM PDT THU MAY 8 2014

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
PDT FRIDAY.

* WINDS...NORTHWEST TO NORTH WINDS 15 TO 25 MPH WITH GUSTS UP TO
  45 MPH. THE STRONGEST WINDS ARE EXPECTED ALONG THE WESTERN
  PORTION OF THE SANTA YNEZ MOUNTAIN RANGE...AS WELL AS ALONG THE
  FOOTHILLS OF THE SANTA BARBARA SOUTH COAST. STRONGEST WINDS WILL
  OCCUR THROUGH AND BELOW CANYONS AND PASSES.

* TIMING...STRONGEST WINDS WILL OCCUR THIS EVENING...THEN DIMINISH
  LATE TONIGHT.

* IMPACTS...DIFFICULT DRIVING CONDITIONS ON HIGHWAYS 101 AND
  154...ESPECIALLY NEAR GAVIOTA AND THE SAN MARCOS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

SUKUP
2 follow-up statements
052 
WWUS76 KLOX 090340
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
840 PM PDT THU MAY 8 2014

...GUSTY SUNDOWNER WINDS THIS EVENING AND TONIGHT...

.ANOTHER ROUND OF GUSTY NORTHWEST TO NORTH WINDS IS EXPECTED FOR
THE SANTA YNEZ RANGE...AS WELL AS THROUGH AND BELOW CANYONS AND
PASSES IN THE FOOTHILLS OF THE SANTA BARBARA SOUTH COAST. WINDS
WILL INCREASE TO ADVISORY LEVELS THIS EVENING...THEN DIMINISH
LATE TONIGHT.

CAZ039-052-091000-
/O.CON.KLOX.WI.Y.0042.000000T0000Z-140509T1000Z/
SANTA BARBARA COUNTY SOUTH COAST-SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
840 PM PDT THU MAY 8 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WINDS...NORTHWEST TO NORTH WINDS 15 TO 30 MPH WITH GUSTS UP TO 45
  MPH. THE STRONGEST WINDS ARE EXPECTED ALONG THE WESTERN PORTION
  OF THE SANTA YNEZ MOUNTAIN RANGE...AS WELL AS ALONG THE
  FOOTHILLS OF THE SANTA BARBARA SOUTH COAST. STRONGEST WINDS WILL
  OCCUR THROUGH AND BELOW CANYONS AND PASSES.

* TIMING...STRONGEST WINDS WILL OCCUR THIS EVENING...THEN 
  DIMINISH LATE TONIGHT.

* IMPACTS...MAJOR ROADWAYS THAT COULD BE AFFECTED INCLUDE
  HIGHWAYS 101...154...AND 192...ESPECIALLY NEAR GAVIOTA...SAN
  MARCOS PASS...AND BELOW THE HILLS OF MONTECITO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

HALL
448 
WWUS76 KLOX 090818
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
118 AM PDT FRI MAY 9 2014

CAZ039-052-090930-
/O.CAN.KLOX.WI.Y.0042.000000T0000Z-140509T1000Z/
SANTA BARBARA COUNTY SOUTH COAST-SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
118 AM PDT FRI MAY 9 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE WIND ADVISORY.

THE ADVISORY LEVEL WIND GUSTS HAVE STOPPED AND THE WIND ADVISORY
HAS BEEN CANCELLED. ISOLATED GUSTS TO 35 MPH ARE POSSIBLE THROUGH
5 AM PDT. ADVISORY LEVEL SUNDOWNER WINDS WILL ONCE AGAIN OCCUR
LATE THIS AFTERNOON AND INTO SATURDAY MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 8, 2:30 PM PDT, 2 minutes earlier.

Area forecast discussion, May 8, 2:30 PM PDT, 2 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PDT THU MAY 8 2014

.SYNOPSIS...

GUSTY NORTHWEST WINDS ARE EXPECTED FOR PARTS OF THE AREA TONIGHT. A
SLIGHT WARMING TREND AND AN INCREASE IN NORTHWEST TO NORTH WINDS IS
EXPECTED THROUGH SATURDAY NIGHT. SURFACE HIGH PRESSURE WILL START TO
BUILD INTO THE GREAT BASIN ON SUNDAY...RESULTING IN OFFSHORE FLOW
AND WARMER WEATHER. HOT AND DRY WEATHER WILL FOLLOW FOR MUCH OF NEXT
WEEK.

&&

.SHORT TERM (TODAY-SUN)...

THE MAIN STORY IN THE SHORT TERM WILL BE THE INCREASE IN NORTHWEST
TO NORTH FLOW THROUGH SATURDAY NIGHT. FOR TONIGHT...WENT AHEAD AND
ISSUED ANOTHER LOW END WIND ADVISORY FOR THE SANTA YNEZ MOUNTAIN
RANGE AND THE SBA SOUTH COAST FOR SUNDOWNER WINDS. EXPECTING SIMILAR
WINDS TO LAST NIGHT...WITH GUSTS OF 35 TO 45 MPH THROUGH AND BELOW
CANYONS AND PASSES...MAINLY ALONG THE WESTERN PORTIONS OF THE SANTA
YNEZ MOUNTAINS. THE SBA-SMX GRADIENT ISN'T QUITE AS STRONG AS IT WAS
24 HOURS AGO...SO STARTED THE ADVISORY AT 6PM.

HEIGHT AND THICKNESS VALUES RISE TOMORROW DESPITE A WEAK TROUGH
MOVING THROUGH THE AREA DURING THE MORNING. NOT A WHOLE LOT OF
CHANGE EXPECTED FOR TEMPERATURES THROUGH SATURDAY...BUT THERE IS A
SLIGHT WARMING TREND IN THE FORECAST...MAINLY FOR AREAS SOUTH OF THE
MOUNTAINS. BEHIND THE TROUGH TOMORROW MORNING...NORTHWEST FLOW WILL
INCREASE A TICK OVER WHAT WE HAD TODAY. ANOTHER ROUND OF SUNDOWNER
WINDS SEEM LIKELY FOR TOMORROW NIGHT...WITH GUSTS OF 40 TO 50 MPH
POSSIBLE FOR THE SBA MOUNTAINS AND SOUTH COAST (CANYONS AND PASSES).
OTHER AREAS THAT MAY NEED WIND ADVISORIES FOR TOMORROW AFTERNOON
INCLUDE THE CENTRAL COAST AND THE ANTELOPE VALLEY. THE I-5 CORRIDOR
MAY NEED TO BE WATCHED TOMORROW NIGHT AS WELL.

SATURDAY EVENING AND NIGHT WILL HAVE THE STRONGEST NORTHWEST TO
NORTH WINDS AS THE SURFACE PRESSURE GRADIENT INCREASES EVEN MORE
WITH THE PASSAGE OF AN INSIDE SLIDER TO THE NORTH AND EAST. LOOKS
LIKE THE SBA, VENTURA, AND LA COUNTY MOUNTAINS, AS WELL AS THE
ANTELOPE VALLEY WILL NEED A HIGH END WIND ADVISORY. LATER SHIFTS MAY
EVEN HAVE TO CONSIDER ISSUING A HIGH WIND WATCH. THE STRONGEST WINDS
WILL LIKELY OCCUR ALONG THE SANTA YNEZ RANGE...THE I-5
CORRIDOR...AND THE ANTELOPE VALLEY.

BY SUNDAY MORNING...THE WINDS START TO TURN TO THE NORTHEAST AS THE
SURFACE HIGH BUILDS INTO THE GREAT BASIN. MANY AREAS WEST OF THE
MOUNTAINS WILL WARM 5 TO 10 DEGREES ON SUNDAY AS A RESULT...WITH
SOME MID 80S EXPECTED FOR THE VALLEYS. THIS WILL BE THE START OF AN
EXTENDED PERIOD OF VERY HOT AND DRY WEATHER IN THE EXTENDED PERIOD.

.LONG TERM (MON-THU)...

IT LOOKS LIKE SUNDAY NIGHT THROUGH TUESDAY WILL BE THE PEAK OF THE
OFFSHORE WINDS. AT THIS TIME...A MODERATE OFFSHORE EVENT WITH
ADVISORY LEVEL WINDS IS A GOOD POSSIBILITY FOR AREAS TYPICALLY PRONE
TO SANTA ANAS. ALONG WITH THE OFFSHORE WINDS...500 MB HEIGHT AND
1000-500MB THICKNESS VALUES WILL INCREASE MONDAY THROUGH WEDNESDAY
AS A LARGE UPPER-LEVEL RIDGE BUILDS OVER THE WEST COAST. THIS WILL
RESULT IN SOME VERY HOT AND DRY WEATHER FOR MUCH OF NEXT WEEK...WITH
TUESDAY AND WEDNESDAY LOOKING LIKE THE HOTTEST DAYS IN MOST AREAS.
THE WARMEST LOCATIONS ON THESE DAYS WILL LIKELY REACH THE MID TO
UPPER 90S AND MAYBE EVEN 100. THURSDAY WILL REMAIN HOT AS WELL...BUT
MAYBE A COUPLE DEGREES COOLER AS WEAK ONSHORE FLOW MAY RETURN.
OVERALL CONFIDENCE IN THE LONG TERM REMAINS HIGH AS THERE CONTINUES
TO BE GOOD AGREEMENT AMONG THE MODELS. WILL CONTINUE TO FINE TUNE
TEMPERATURES AND THE STRENGTH OF THE OFFSHORE WINDS IN THE COMING
DAYS.

&&

.AVIATION...08/1800Z.
THE LATEST MODEL DATA SUGGESTS THAT THERE WILL BE ANOTHER ROUND OF
LOW CLOUDS COVERING AT LEAST THE COASTAL SECTIONS TONIGHT AND FRIDAY
MORNING. THERE IS LESS CONFIDENCE IN THE CLOUDS SPREADING INTO THE
LA COUNTY VALLEYS. THERE IS ALSO LOW CONFIDENCE IN THE PRESENCE OF
LOW CLOUDS ALONG THE CENTRAL COAST AND IN THE SALINAS VALLEY.

KLAX...GOOD CONFIDENCE IN THE RETURN OF LOW CLOUDS TO THE AIRFIELD
BUT THE TIMING IS SOMEWHAT SUSPECT. THERE IS A 40 PERCENT CHANCE OF
MVFR CEILINGS ARRIVING PLUS OR MINUS TWO HOURS FROM THE ESTIMATE IN
THE TAF.

KBUR...LOW CONFIDENCE IN THE RETURN OF LOW CLOUDS TO THE AIRFIELD.
THERE IS A 40 PERCENT CHANCE OF VFR CONDITIONS THROUGH THE NIGHT.

&&

.MARINE...08/900 AM PDT.

AN UNRELENTING SERIES OF LOW PRESSURE SYSTEMS CONTINUES TO PASS BY
TO OUR NORTH AND EAST AND STIMULATE VERY STRONG WINDS ACROSS THE
COASTAL WATERS. THERE IS HIGH CONFIDENCE FOR SMALL CRAFT ADVISORY
ACROSS THE OUTER WATERS THROUGH FRIDAY MORNING. GOOD CONFIDENCE FOR
SMALL CRAFT ADVISORY CONDITIONS FOR THE WESTERN PORTION OF PZZ650 IN
THE SANTA BARBARA CHANNEL THIS AFTERNOON THROUGH LATE TONIGHT. THERE
IS A 50 PERCENT CHANCE FOR NW GUSTS OF 25 KT AROUND ANACAPA ISLAND
LATE AFTERNOON/EARLY EVENING. CONFIDENCE IS GROWING THAT WIDESPREAD
NW GALE WINDS WILL PREVAIL ACROSS THE OUTER WATERS FROM FRIDAY
AFTERNOON THROUGH LATE SATURDAY NIGHT. 40 PERCENT CHANCE THAT THE
WESTERN PORTION OF PZ650 COULD BE AFFECTED AND 50 PERCENT FOR THE
NEARSHORE CENTRAL COAST FOR THE SAME TIME PERIOD. THERE IS EVEN A 30
PERCENT CHANCE OF GALE FORCE WINDS FOR THE WESTERN PORTIONS OF PZ655
ON SATURDAY.

MODERATE CONFIDENCE FOR LARGE STEEP SEAS AT SHORT INTERVALS BY
SATURDAY...PUSHING ABOVE 12 FEET OVER THE OUTER WATERS AND
APPROACHING 10 FEET OVER THE INNER WATERS. SANTA ANA WINDS POSSIBLE
EARLY TO MIDDLE OF NEXT WEEK.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
GALE WATCH (SEE LAXMWWLOX).

&&

PUBLIC...SUKUP
AVIATION/MARINE...SWEET
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 7, 3:07 PM PDT, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
307 PM PDT WED MAY 7 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-081300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
307 PM PDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

GUSTY NORTHWEST TO NORTH WINDS WILL CONTINUE THROUGH LATE TONIGHT
FOR THE SANTA YNEZ RANGE...AS WELL AS THROUGH AND BELOW CANYONS AND
PASSES FOR THE SANTA BARBARA SOUTH COAST.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SUKUP

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:17 PM PDTGale WatchLOX17 hr
May 8, 5:14 AM PDTSmall Craft AdvisoryLOX33 hr
May 8, 2:21 PM PDTGale WatchLOX31 hr
May 8, 2:21 PM PDTGale WarningLOX61 hr

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.